Alabama, 2012Heat in Alabama, August 1 to 2, 2012
August 1 to 2, 2012 · NWS BMX · 13 events in 12 counties and zones
A strong upper level ridge across the southeastern Continental United States combined with a moist airmass across Central Alabama for the beginning of August. Heat index values rose to over 105 degrees on August 1 for portions of the area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level ridge across the southeastern Continental United States combined with a moist airmass across Central Alabama for the beginning of August. Heat index values rose to over 105 degrees on August 1 for portions of the area. On August 2, two locations warmed rather quickly, with heat index values briefly reaching over 105 degrees, before thunderstorms brought some relief to the area. Heat related illnesses were reported to the Alabama Department of Public Health through August, despite much of the month not reaching heat advisory criteria and for counties which also never met heat advisory criteria. A total of 79 illnesses were reported across Central Alabama for the month. Cumulative effects of the heat continued into early September, despite temperatures not warming above established thresholds and an additional eight illnesses were reported across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 10:47 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 1, 10:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT WED AUG 1 2012
.UPDATE...
FOR MORNING UPDATE.
&&
.DISCUSSION...
WITH FOG/LOW CLOUDS FROM THIS MORNING ALMOST COMPLETELY DISSIPATED
THE EXPECTED WARM UP IN TEMPS HAS BEGUN. LEFT HIGHS ALONE BECAUSE
THEY LOOKED GOOD... AND MADE ONLY MINOR CHANGES TO HOURLY TEMPS AND
DEW POINTS. THEREFORE WILL LEAVE HEAT ADVISORY ALONE. DID GO
AHEAD AND BRING SLIGHT CHANCE... 20 PERCENT... POPS IN AREA WIDE
FOR TODAY. SURFACE ANALYSIS FROM THIS MORNING INDICATES A SURFACE
TROUGH EXTENDING FROM SOUTHEASTERN VIRGINIA ALL THE WAY TO
SOUTHEASTERN ALABAMA. THINK THE SURFACE TROUGH AND A DIFFERENTIAL
HEATING BOUNDARY FROM MORNING CLOUD COVER THAT IS SET UP OVER
ROUGHLY THE SAME AREA MAY HELP INITIATE AN ISOLATED STORM THIS
AFTERNOON IN THE SOUTHEASTERN PART OF OUR AREA. A REMNANT FRONTAL
BOUNDARY THAT HPC HAS ANALYZED OVER CENTRAL ALABAMA MAY ALSO HELP
INITIATE A STORM OR TWO.
ALSO OF NOTE IS A SHORTWAVE TROUGH OVER SOUTHERN MISSOURI AND
ARKANSAS PER 12Z UPPER AIR ANALYSIS AND CURRENT CLOUD COVER. THIS
SHORTWAVE TROUGH WILL TRANSLATE SOUTHEASTWARD TODAY AROUND THE
EASTERN EDGE OF THE UPPER RIDGE OVER THE SOUTHERN PLAINS AND
TOWARD CENTRAL ALABAMA. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE
ALREADY DEVELOPED IN NORTHWESTERN MISSISSIPPI WITH THIS FEATURE.
BOTH THE 12Z NAM AND HRRR ARE SUGGESTING THE POSSIBILITY OF A LINE
OF THUNDERSTORMS ASSOCIATED WITH THIS SHORTWAVE TROUGH DEVELOPING
THIS EVENING OVER NORTHEAST ALABAMA AND THEN MOVING SOUTHWARD
INTO CENTRAL ALABAMA OVERNIGHT. EXPANDED CHANCE POPS FOR THE
NORTHEASTERN PART OF OUR AREA TO ACCOUNT FOR THIS.
SEVERE POTENTIAL LOOKS MARGINAL FOR THIS AFTERNOON DUE TO DRYING
IN THE ATMOSPHERIC COLUMN ABOVE 850 MB. EVEN WITH PLENTIFUL
SURFACE MOISTURE AND THEREFORE SURFACE BASED INSTABILITY... AND
25 TO 30 KT OF 0-6 KM BULK SHEAR PER KBMX VWP... UPDRAFTS WILL HAVE
TROUBLE MAINTAINING THEMSELVES DUE TO DRY AIR ENTRAINMENT ALOFT.
WITH THAT SAID... AN ISOLATED DAMAGING WIND GUST DUE TO STEEP LOW
LEVEL LAPSE RATES IS NOT OUT OF THE QUESTION IF A STRONG STORM CAN
FORM. THE WET MICROBURST POTENTIAL TODAY FROM THE MODIFIED 12Z
KBMX AND FORECAST SOUNDINGS IS HIGH. WILL LET AFTERNOON FORECAST
PACKAGE ADDRESS POSSIBLE THUNDERSTORM DEVELOPMENT OVERNIGHT.
UPDATES ALREADY OUT.
77/GLEASON
&&
.AVIATION...
12Z TAF DISCUSSION.
AREAS OF FOG HAVE REDUCED VISIBILITIES MORE THAN EXPECTED EARLY THIS
MORNING. ALSO OF IMPACT WAS THE LOW STRATUS DECK THAT FORMED OVER
MUCH OF THE AREA OVERNIGHT...WITH THE EXCEPTION OF FAR WEST AL. LIFR
CONDITIONS HAVE BEEN OBSERVED AT MANY TERMINALS FOR A FEW HOURS NOW
AND WILL LIKELY CONTINUE FOR ANOTHER COUPLE OF HOURS. CONDITIONS
SHOULD IMPROVE SIGNIFICANTLY BY 14Z AS THE SUN WILL HELP MIX THINGS
OUT.
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD. ISO SHOWERS/STORMS
ARE POSSIBLE AREA WIDE THIS AFTERNOON BUT COVERAGE WILL BE TOO LOW
TO MENTION IN THE TAFS. WINDS WILL GENERALLY BE OUT OF THE NW AROUND
5 KTS THEN BECOMING CALM AGAIN TONIGHT. WITH ABUNDANT SUNSHINE
EXPECTED IN MOST AREAS TODAY BELIEVE IT WILL HELP DRY OUT THE
SATURATED SOIL CONDITIONS SOMEWHAT. HOWEVER COULD STILL SOME PATCHY
FOG AGAIN TONIGHT IN SOME LOCATIONS BUT WILL HOLD OFF ON MENTIONING
ANYTHING UNTIL LATER ISSUANCES.
19
&&
.PREV DISCUSSION... /ISSUED 402 AM CDT WED AUG 1 2012/
SHORT TERM...TODAY THROUGH FRIDAY.
DUE TO THE RECENT RAINFALL AND CLEAR SKIES TUESDAY EVENING...FOG
HAS FORMED OVER A LARGE PORTION OF CENTRAL ALABAMA. THE BOUNDARY
LAYER WINDS ARE NEAR 10 KNOTS...SO THE STRATUS IS BECOMING MORE
PREVALENT THAN THE FOG. DENSE FOG IS ISOLATED AT THIS TIME AND
WILL HOLD OFF ISSUING A DENSE FOG ADVISORY. THE NAM MODEL DOES
SHOW THE BOUNDARY LAYER WINDS DECREASING BY SUNRISE TODAY...SO
VISIBILITIES MAY BRIEFLY LOWER BEFORE FOG BEGINS TO DISSIPATE
AFTER SUNRISE. AREA IS STILL UNDER NORTHWEST FLOW PATTERN ALOFT.
THERE ARE A FEW CLUSTERS OF STORMS UPSTREAM OF ALABAMA. NONE OF
THE MODELS SHOW MUCH PRECIPITATION ACROSS CENTRAL ALABAMA TODAY.
THE BEST CHANCE OF SEEING ISOLATED STORMS APPEARS TO BE EAST OF
I-65 WHERE DEEPER MOISTURE IS PRESENT. AN IMPULSE OVER SOUTHERN
MISSOURI SHOULD TRACK SOUTHEAST TODAY BUT LIKELY STAY WEST OF
ALABAMA.
ANOTHER IMPULSE IS EXPECTED TO DROP DOWN LATER TONIGHT ACROSS GEORGIA
AND EAST ALABAMA...AND RAISED RAIN CHANCES ACROSS NORTHEAST ALABAMA
AFTER MIDNIGHT. THIS IMPULSE WILL SLIDE INTO SOUTHEAST ALABAMA BY
SUNRISE THURSDAY AND WENT WITH HIGHEST RAIN CHANCES ACROSS THE
SOUTHEAST AREAS ON THURSDAY. THE STORM PREDICTION CENTER HAS
SOUTHEAST ALABAMA OUTLOOKED FOR SEVERE STORMS ON THURSDAY. THIS IS
BASED MAINLY ON ONGOING MORNING CONVECTION PRODUCING A DIFFERENTIAL
HEATING BOUNDARY THURSDAY AFTERNOON. THE MAN MODEL IS REALLY THE
ONLY MODEL FORECASTING THIS SCENARIO...AND WOULD LIKE TO SEE A FEW
MORE RUNS BEFORE HIGHLIGHTING ANY THREAT IN THE HAZARDOUS WEATHER
OUTLOOK.
BY FRIDAY THE PERSISTENT UPPER HIGH OVER THE SOUTHERN PLAINS WILL
WEAKEN AND THE BERMUDA HIGH WILL EXPAND WESTWARD TOWARDS FLORIDA.
THIS WILL PRODUCE A WEAKNESS IN THE UPPER HEIGHT FIELD ACROSS
ALABAMA. COMBINED WITH DAYTIME...SCATTERED STORMS WILL DEVELOP
FRIDAY AFTERNOON.
TEMPERATURES REACHED THE UPPER 90S ACROSS WEST MISSISSIPPI TUESDAY
AND THIS AIR MASS WILL SHIFT EASTWARD TODAY AND SPREAD INTO WEST
ALABAMA. THE MODELS ARE TRYING TO SHOW DRIER AIR MIXING DOWN TODAY
AND LOWERING SURFACE DEWPOINTS BELOW 70 DEGREES...BUT SURFACE
DEWPOINTS DID NOT DROP BELOW 70 DEGREES ACROSS MISSISSIPPI YESTERDAY
AND RECENT RAIN SHOULD PROVIDE HIGHER GROUND MOISTURE. TEMPERATURES
AND HUMIDITY WILL COMBINE TO PRODUCE HEAT ADVISORY CRITERIA TODAY
FOR AREAS WEST OF I-65.
LONG TERM...SATURDAY THROUGH TUESDAY.
THE WEAKNESS IN THE UPPER HEIGHT FIELD WILL CONTINUE INTO SATURDAY.
A FAIRLY STRONG SHORT WAVE TROF WILL PUSH THROUGH THE OHIO VALLEY
REGION ON SUNDAY AND PUSH A SURFACE FRONT INTO TENNESSEE. RAIN
CHANCES ON SUNDAY WILL BE HIGHEST ACROSS NORTH ALABAMA WITH HIGHER
RAIN CHANCES SHIFTING INTO SOUTH ALABAMA ON MONDAY AS UPPER TROF
AXIS MOVES INTO CENTRAL ALABAMA. THE UPPER TROF AXIS WILL STALL
OUT OVER CENTRAL ALABAMA ON TUESDAY WITH SLIGHTLY BETTER RAIN
CHANCES ACROSS SOUTH ALABAMA. TEMPERATURES DURING THIS PERIOD WILL
BE CLOSER TO NORMAL FOR THIS TIME OF YEAR.
58/ROSE
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 96 70 94 72 92 / 20 30 20 20 40
ANNISTON 96 72 95 72 93 / 20 30 20 20 40
BIRMINGHAM 96 75 97 75 94 / 20 30 20 20 40
TUSCALOOSA 97 73 99 74 94 / 20 20 20 20 40
CALERA 96 73 96 73 92 / 20 20 20 20 40
AUBURN 95 73 95 72 91 / 20 20 40 20 40
MONTGOMERY 97 73 98 73 92 / 20 20 40 20 40
TROY 94 71 95 71 92 / 20 20 40 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...CHILTON...DALLAS...FAYETTE...GREENE...
HALE...LAMAR...LOWNDES...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON.
&&
77/19/58
Hazardous weather outlook, Aug 1, 11:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED AUG 1 2012
ALZ011>015-017>050-021200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1205 PM CDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HUMID CONDITIONS
WILL LEAD TO HEAT INDEX VALUES AT OR ABOVE 105 DEGREES ACROSS WEST
CENTRAL ALABAMA THIS AFTERNOON. AREAS IMPACTED WILL GENERALLY BE
WEST OF INTERSTATE 65.
ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
Heat, Sumter
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- ASOS
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 3; one on August 8; and two on August 15.
Heat, Greene
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Heat, Hale
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Hale forecast zone
- Reported by
- ASOS
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
One heat related illness was reported to the Alabama Department of Public Health on August 2.
Heat, Tuscaloosa
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Heat related illnesses were reported to the Alabama Department of Public Health as follows: two on August 1 and one on August 6.
Heat, Marengo
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- ASOS
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Two heat related illnesses were reported to the Alabama Department of Public Health on August 9.
Heat, Perry
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Perry forecast zone
- Reported by
- ASOS
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Heat, Dallas
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- ASOS
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Heat, Lowndes
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
One heat related illnesses was reported to the Alabama Department of Public Health as follows on August 1.
Heat, Macon
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Heat, Barbour
- When
- August 1, 12:00 PM CST to 5:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- ASOS
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- August 2, 10:00 AM CST to 11:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 2 and one on August 17.
Heat, Tallapoosa
- When
- August 2, 11:00 AM CST to 12:00 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- ASOS
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Heat related illnesses were reported to the Alabama Department of Public Health as follows: one on August 2; one on August 3; and one on August 5.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410937, 410938, 410939, 410940, 410941, 410942, 410943, 410944, 410945, 410946, 410947, 415387, 415388.